Ottawa Public Health, in partnership with the Ottawa Overdose Prevention and Response Task Force, is reminding college and university students to be aware of the risk of drug and alcohol-related harms, including overdose, during welcome-back and orientation week activities. Misuse of alcohol and/or drugs can lead to serious injuries, increased violence and alcohol poisoning and overdose. Several Ottawa hospitals see an increase of emergency department visits for sexual assaults during college and university orientation week activities.
Drug and alcohol overdoses are preventable. The most effective way to avoid an overdose is not to use illegal substances. Street drugs are not controlled substances. Unknown drug dosage, drug purity, and contamination issues may increase the risk of adverse reactions or overdose.
Anything can be cut with fentanyl. In Ottawa, bootleg fentanyl has been found in cocaine, heroin and MDMA (Ecstasy), and mixed into counterfeit pills that look virtually identical to prescription opioids like Percocet, and has been associated with life threatening overdoses. (Further information available: Prevent overdoses at summer parties and festivals)
Prescription drugs can also be very harmful when misused or taken without a doctor’s prescription. Taking these medications together with alcohol and/or other drugs can have serious consequences, including death.
To lower your risk of drug and/or alcohol overdoses and other associated harms:
- Do not use multiple substances at the same time, such as alcohol and drugs
- Stay well hydrated with water and take frequent breaks from drinking
- Do not accept drinks (even water) or drugs from others
- Stay with friends you trust – keep an eye on each other
- Avoid drinking games
- If you feel unsafe or unwell, seek help immediately from people you know or security staff
- Plan for a safe ride home. Do not drink or use drugs and drive. Do not drink or use drugs and cycle.
- If walking, ensure you are visible to drivers. Walking or cycling while intoxicated or while using drugs increases the risk of a collision and injury for you and others.
If you use drugs:
- Use a small amount first to test the strength
- Don’t use alone
- Carry naloxone- a medication that can temporarily reverse the effects of an opioid overdose. You can get a take-home naloxone kit for free from pharmacies and other agencies in Ottawa.
Don’t be afraid to call 9-1-1 if you or someone else is showing any of the following signs or symptoms of a drug or alcohol overdose:
- Slow, shallow or difficulty breathing and/ or bluish lips and nails
- Changes in level of consciousness including confusion
- Person is not moving or cannot be woken up
- Pupils are tiny (also known as pinpoint)
- Skin feels cold or clammy
- Inability to walk or loss of balance
- Gurgling sounds or snoring
- Personality changes or hallucinations
Members of the Ottawa Overdose Prevention and Response Task Force include: Ottawa Public Health; Ottawa Paramedic Services; Ottawa Police Service; Ottawa Fire Services, OC Transpo; The Ottawa Hospital; The Royal Ottawa Hospital; Hôpital Montfort, Queensway Carleton Hospital; The Children’s Hospital of Eastern Ontario; Rideauwood Addictions and Family Services; The Office of the Regional Coroner; Coalition of Community Health and Resource Centres;, Respect Pharmacy; Champlain Local Health Intergration Network; Ottawa Carleton Detention Centre; Ottawa Carleton Pharmacist Association and Direction de santé publique, Centre intégré de santé et de services sociaux de l'Outaouais.
For more about overdoses and how to prevent them, visit StopOverdoseOttawa.ca